According to a recent article published by Health Canada, a high blood pressure pill might trigger skin cancer. More specifically, hydrochlorothiazide might increase the risks of non-melanoma skin cancer, as Health Canada reporter.
“Health Canada reviewed the best available evidence on the issue. Findings suggest an increased risk of non-melanoma skin cancer for patients who have used hydrochlorothiazide for more than three years. However, it is important to note that the studies reviewed had significant limitations. For example, there was a lack of patient data on sun exposure and the severity and duration of high blood pressure. Such data could help clarify the cause of the increased risk,” reported Health Canada.
“In light of these findings, Health Canada has concluded that prolonged use of hydrochlorothiazide may be associated with a risk of non-melanoma skin cancer that is at least four times the risk of not using hydrochlorothiazide. Because of the seriousness of this risk and the wide use of this drug, Health Canada is taking a precautionary approach and is working with manufacturers to update the Canadian product safety information to reflect this new risk,” the governmental institute reported.
Health Canada Warned That A High Blood Pressure Pill Might Trigger Skin Cancer
As for the significant safety information for patients, Health Canada recommends high blood pressure patients to:
- Talk to your healthcare provider or pharmacist if you are using hydrochlorothiazide and have any concerns regarding your risk for non-melanoma skin cancer.
Inform your healthcare provider if you identify any new skin lesions, such as moles or changes to existing skin lesions.
- Limit your exposure to sunlight and avoid using tanning equipment as it can increase the risk of non-melanoma skin cancer. Use adequate protection when exposed to sunlight (e.g., sunscreen with SPF 30 or higher, clothing, and a hat).
- Talk to your healthcare provider if you think that you may be at a notably higher risk for non-melanoma skin cancer (e.g., if you have light-colored skin, if you have a personal or family history of skin cancer, or if you are receiving ongoing immunosuppressive therapy.).